Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 21, 2021, 2:11 PM EDT for Randolph County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2021, 2:11 PM EDT (18:11 UTC)
- Expired
- Jun 21, 2021, 2:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
County Randolph County, WV
The radar
The Pittsburgh radar (KPBZ), 173 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:20 PM EDT | TSTM WND DMG | Belington, WV | TREES DOWN AND ROOF DAMAGE AT INDUSTRIAL PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
The text
As transmitted.
240
WWUS81 KRLX 211811
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
211 PM EDT Mon Jun 21 2021
WVZ039-040-525-526-211845-
Barbour-Northwest Randolph-Upshur-Southeast Randolph-
211 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...
NORTHEASTERN UPSHUR AND SOUTHERN BARBOUR COUNTIES...
At 211 PM EDT, a strong thunderstorm was located 9 miles south of
Audra State Park, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elkins, Audra State Park, Belington, Dailey, Beverly, Junior,
Womelsdorf (Coalton), Montrose, Glady, Kerens, Ellamore,
Tallmansville and Overhill.
This includes Route 33 between mile markers 15 and 35.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3876 7971 3879 8018 3905 8020 3915 7983
3913 7984 3912 7983 3911 7980 3909 7978
3904 7978 3903 7977
TIME...MOT...LOC 1811Z 263DEG 27KT 3890 8008
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 2:00 PM EDT, 11 minutes earlier.
Area forecast discussion, Jun 21, 2:00 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 200 PM EDT Mon Jun 21 2021 .SYNOPSIS... Cold front brings strong to severe storms with heavy rain to the area today. Dry with high pressure middle of next week. Wet weather returns for next weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 135 PM Monday... Plenty of instability is present with values of SB/MUCAPE in the 2000 to 3000 J/kg range, DCAPE values of around 1000 J/kg, and effective wind shear values of 25-30 kts. The first line of storms is moving into the eastern half of the area with more strong to severe storms expected along a second line that is approaching the area. A Severe Thunderstorm Watch has been issued from now through 8 PM. Damaging winds continue to be the main threat expected with these storms with some hail and a possible tornado not out of the question. As of 1015 AM Monday... Made a few changes to cloud cover over the next few hours to better represent current satellite with decent clearing over the central portion of the area. Cloud cover is expected to increase as the prefrontal trough pushes its way into the area. Also made some minor adjustments to hourly temperatures this morning as a few areas are warming up slightly faster than previously forecast. Overall, forecast remains on track. As of 600 AM Monday... Made some updates to the sky grids to better reflect current satellite obs, otherwise forecast is on track. Still expecting thunderstorms to initially fire along a prefrontal wind shift around noon just west of the Ohio River before racing quickly east, exiting the region around 4 PM. Additional storms fire along the cold front by 2 to 3 PM and march east with convection largely dying down by 10 PM tonight with more stratiform rain to follow into Tuesday morning. As of 255 AM Monday... Stout mid-level lapse rates of 6.5 to 7C/km and deep layer shear 40-45KTs this morning shift off to the east, replaced by somewhat more tame 5.5-6C/km lapse rates and 25-35KTs of deep layer shear by the time heating begins to overcome MLCIN by early this afternoon with 1500-2500J/kg of MLCAPE. A prefrontal trough well out ahead of the cold front and the cold front itself will serve as focusing mechanisms with a couple lines of broken convection forming as early as noon and progressing quickly to the east-southeast. A few instances of large hail or perhaps a brief tornado would be possible with any initial discrete convection, but upscale growth should transition the threat quickly to damaging wind gusts given steep low level lapse rates with strong surface heating and cold pool conglomeration. Would expect the cold frontal convective line to reach the mountains by late this evening with any severe risk largely done by 10 PM. Heavy rain will also be possible with any storms with precipitable water values up near 1.7 inches and relatively deep warm cloud depths promoting efficient rainfall production, but the relatively progressive nature of each line will likely keep any high water impacts isolated given several days of intervening dry conditions since the last heavy rain with 1hr flash flood guidance generally 2 to 2.25 inches over SE OH and NW WV where the heaviest axis of rainfall is expected. Behind the front, higher precipitable water values remain heading into this evening as as 150KT H250 jet streak exits the base of the parent upper trough. Synoptic forcing at the right rear quadrant of this feature will yield a fairly widespread area of light to moderate stratiform precipitation overnight, perhaps amounting to another half an inch by daybreak Tuesday. There should be little to no conditional instability remaining by this point, so would not expect any additional thunder with this activity. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 200 PM Monday... High pressure will be in control during the short term period, with gradually warming temperatures as we head towards the long term period. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 1200 PM Monday... High pressure and dry conditions continue across the area on Thursday, however, by Friday, deepening upper trough across the midwest, and increasing heat and humidity, along with a low pressure system that will move into the Great Lakes region, will result in showers and thunderstorms once again across the area. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 150 PM Monday... The first line of thunderstorms is approaching the mountains currently, moving over CKB and soon approaching EKN/BKW. MVFR/IFR visibilities are possible in heavy downpours with any storms and lightning and gusty winds may affect the sites as well. If any severe storms move over the sites, damaging winds and some hail may be possible. A second line of storms will approach in a few hours ahead of the cold front with strong storms expected along this line. Currently thinking this next line of storms will affect HTS around 20Z and the gradually move towards the other sites, however it is possible this line may be quicker to develop and push into the area. Have VCTS coded in at most of the sites through the first half of period as thunderstorms will continue to be possible through late this evening with showers continuing into Tuesday morning. TSRA is coded into tempo groups and storms approach the sites and may briefly lead to deteriorating conditions. By the evening, ceilings are expected to fall to MVFR and then further to IFR at most sites as the front moves into the area and more stratiform-like rain develops. MVFR/IFR visibilities will continue to be possible in rain through the night. By the end of the period, conditions will gradually begin to improve as showers move out of the area throughout the morning into Tuesday afternoon. Ceilings will gradually lift to MVFR with some sites potentially reaching up to VFR by the end of the period. Winds will be gusty with the storms through the evening. Southwesterly winds are around 10-15KTs and gusts up to around 20-25KTs possible with higher gusts possible if any thunderstorms move over a site. Behind the front winds will shift to become more northwesterly and will be lighter, at around 5-10KTs, tomorrow. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Convective coverage will vary this afternoon depending on how a couple separate lines of storm develop. Current tempos for TSRA may need some adjustment in time. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H M H H H M H H HTS CONSISTENCY H H H H L H H H H H H H BKW CONSISTENCY H H H H H H M H H H H H EKN CONSISTENCY H H H H H H M H H M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H L H H H H H L AFTER 18Z TUESDAY... No widespread IFR currently expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...JP/CG SHORT TERM...SL LONG TERM...SL AVIATION...CG
Hazardous weather outlook, Jun 21, 3:55 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 355 AM EDT Mon Jun 21 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-519>526-220800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 355 AM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Two lines of thunderstorms are expected to form in advance of a cold front this afternoon into this evening. Some of these storms may contain damaging wind gusts, large hail, and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>518-220800- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 355 AM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Two lines of thunderstorms are expected to form in advance of a cold front this afternoon into this evening. Some of these storms may contain damaging wind gusts and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 21, 12:24 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
1224 PM EDT Mon Jun 21 2021
WVZ008-009-017-211700-
Jackson-Wirt-Wood-
1224 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT WIRT...NORTHEASTERN JACKSON AND
SOUTHWESTERN WOOD COUNTIES...
At 1224 PM EDT, a strong thunderstorm was located near Sandyville, or
10 miles southeast of Forked Run State Park, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elizabeth, Sandyville, Mineralwells, Cherry, Peewee, Walker,
Palestine, Lucille, Greencastle, Creston, Morristown, Rockport and
Leroy.
This includes Interstate 77 in West Virginia between mile markers 148
and 167.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3923 8139 3894 8126 3892 8141 3894 8145
3893 8147 3892 8150 3890 8151 3888 8168
3905 8176
TIME...MOT...LOC 1624Z 249DEG 31KT 3900 8163
14Special weather statement, Jun 21, 12:28 PM EDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Charleston WV 1228 PM EDT Mon Jun 21 2021 WVZ007-008-014-015-211700- Jackson-Mason-Kanawha-Putnam- 1228 PM EDT Mon Jun 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON... NORTHWESTERN KANAWHA...PUTNAM AND SOUTH CENTRAL JACKSON COUNTIES... At 1228 PM EDT, a strong thunderstorm was located over Teays Valley, or near Winfield, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Nitro, Winfield, St. Albans, Hurricane, Sissonville, Eleanor, Poca, Cross Lanes, Teays Valley, Bancroft, Fraziers Bottom and Liberty. This includes the following highways... Interstate 77 in West Virginia between mile markers 108 and 118. Interstate 64 in West Virginia between mile markers 35 and 49. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3836 8197 3854 8204 3877 8176 3844 8155 TIME...MOT...LOC 1628Z 251DEG 32KT 3848 8192 14
Local storm report, Jun 21, 1:41 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TSTM WND DMG 1 NE NITRO 38.43N 81.81W
06/21/2021 KANAWHA WV 911 CALL CENTER
TREES DOWN ON CROSSROADS VILLAGE DRIVE.
1243 PM TSTM WND DMG 3 SSE SISSONVILLE 38.46N 81.63W
06/21/2021 KANAWHA WV 911 CALL CENTER
TREES DOWN WALKER DR AND TATE HOLLOW RD.
&&
ABESpecial weather statement, Jun 21, 2:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
211 PM EDT Mon Jun 21 2021
WVZ039-040-525-526-211845-
Barbour-Northwest Randolph-Upshur-Southeast Randolph-
211 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...
NORTHEASTERN UPSHUR AND SOUTHERN BARBOUR COUNTIES...
At 211 PM EDT, a strong thunderstorm was located 9 miles south of
Audra State Park, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elkins, Audra State Park, Belington, Dailey, Beverly, Junior,
Womelsdorf (Coalton), Montrose, Glady, Kerens, Ellamore,
Tallmansville and Overhill.
This includes Route 33 between mile markers 15 and 35.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3876 7971 3879 8018 3905 8020 3915 7983
3913 7984 3912 7983 3911 7980 3909 7978
3904 7978 3903 7977
TIME...MOT...LOC 1811Z 263DEG 27KT 3890 8008
14Local storm report, Jun 21, 2:11 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 2 E JACKSON MILL 39.10N 80.44W
06/21/2021 LEWIS WV 911 CALL CENTER
TREES DOWN ON JACKSON MILLS ROAD AND
SYCAMORE LICK ROAD.
1245 PM TSTM WND DMG 5 E GRANTSVILLE 38.91N 81.00W
06/21/2021 GILMER WV 911 CALL CENTER
TREES DOWN APPROX 11 MILES UP ROUTE 5W FROM
GLENVILLE.
0100 PM TSTM WND DMG 1 ENE GLENVILLE 38.94N 80.82W
06/21/2021 GILMER WV 911 CALL CENTER
TREES DOWN ON ROUTE 33E.
&&
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:24 PM EDT | Special Weather Statement | RLX | Wirt | 36 min |
| Jun 21, 12:28 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Jun 21, 12:34 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 41 min |
| Jun 21, 12:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis | 50 min |
| Jun 21, 12:57 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha | 33 min |
| Jun 21, 1:15 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Wyoming | 24 min |
| Jun 21, 1:25 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Nicholas, Roane | 50 min |
| Jun 21, 2:28 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Randolph, Webster | 47 min |
| Jun 21, 2:56 PM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Jun 21, 3:14 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Putnam, Wayne | 46 min |
| Jun 21, 3:18 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 31 min |
| Jun 21, 3:48 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Wood | 42 min |
| Jun 21, 4:05 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wood | 40 min |
| Jun 21, 4:16 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 29 min |
| Jun 21, 4:19 PM EDT | Tornado Warning | RLX | Pleasants | 26 min |
| Jun 21, 4:23 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Wood | 37 min |
| Jun 21, 4:36 PM EDT | Tornado Warning | RLX | Jackson, Wood | 24 min |
| Jun 21, 4:41 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler | 35 min |
| Jun 21, 4:45 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wirt, Wood | 45 min |
| Jun 21, 4:54 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wirt | 21 min |
| Jun 21, 5:09 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Wirt, Wood | 36 min |
| Jun 21, 5:15 PM EDT | Tornado Warning | RLX | Calhoun, Ritchie, Wirt | 30 min |
| Jun 21, 5:19 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor, Tyler | 41 min |
| Jun 21, 5:24 PM EDT | Flash Flood Warning | RLX | Jackson, Mason, Pleasants, Ritchie, Wirt, Wood | 4 hr |
| Jun 21, 7:01 PM EDT | Flash Flood Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wood | 4 hr |
| Jun 21, 3:13 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 47 min |
| Jun 21, 3:24 PM EDT | Special Weather Statement | RLX | Athens, Meigs, Vinton | 36 min |
| Jun 21, 3:53 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Meigs, Vinton | 28 min |
| Jun 21, 7:05 PM EDT | Flash Flood Warning | RLX | Gallia, Jackson, Meigs, Vinton | 4 hr |
| Jun 21, 6:10 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 10 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.